×

zbMATH — the first resource for mathematics

Square root of gerbe holonomy and invariants of time-reversal-symmetric topological insulators. (English) Zbl 1430.53027
Differential cocycles on a smooth manifolds play an important role in mathematical and physical problems. In particular, the local formula for \(2d\) Wess-Zumino (WZ) action could be effectively described by using smooth Deligne cocycles and their cohomologies (see [\it K. Gawędzki, Non-perturbative quantum field theory, Plenum Press 101–142 (1988)]). The Feynman amplitude of the WZ action then gets an interpretation of a gerbe holonomy, which is the article under review studies. In author’s lecture notes [K. Gawędzki, Banach Cent. Publ. 114, 145–180 (2018; Zbl 1397.53044)], basics on differential geometry of bundle gerbes and their applications to topological insulators in 2- and 3-dimension as well as Floquet systems were treated.
The article under review fills the gap in literature that the square-root of the gerbe holonomy for the \(3d\)-index is independent of the choice of the simplices, maps, and the orbifold triangulation (Section 9). The technical core of this paper is Section 6 wherein the author considers the holonomy of a \(\mathbb{Z}_2\)-equivariant extension of a gerbe \(\mathcal{G}\) over a smooth manifold endowed with an involution, and by using a local formula, he constructs a square-root and it is independent of the choice. In Section 7, he provides a non-local formula (Proposition 4), and in Section 11, the author considers Hamiltonian crystal lattices, electronic time-reversal-symmetric insulators, and their Floquet systems and states formulae relating a square-root of holonomy and the (strong) Fu-Kane-Mele invariant.
The paper is overall self-contained and easy to read.

MSC:
53C08 Differential geometric aspects of gerbes and differential characters
53C29 Issues of holonomy in differential geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Wess, J.; Zumino, B., Consequences of anomalous Ward identies, Phys. Lett. B, 37, 95-97, (1971)
[2] Witten, E., Non-abelian bosonization in two dimensions, Comm. Math. Phys., 92, 455-472, (1984) · Zbl 0536.58012
[3] Alvarez, O., Topological quantization and cohomology, Comm. Math. Phys., 100, 279-309, (1985) · Zbl 0612.55009
[4] Gawȩdzki, K., Topological actions in two-dimensional quantum field theory, (’t Hooft, G.; Jaffe, A.; Mack, G.; Mitter, P.; Stora, R., Non-Perturbative Quantum Field Theory, (1988), Plenum Press New York, London), 101-142
[5] Deligne, P., Théorie de Hodge : II, Publ. Math. de l’IHÉS, 40, 557, (1971)
[6] Murray, M. K., Bundle gerbes, J. Lond. Math. Soc., 54, 403-416, (1996) · Zbl 0867.55019
[7] Murray, M. K.; Stevenson, D., The basic bundle gerbe on unitary groups, J. Geom. Phys., 58, 1571-1590, (2008) · Zbl 1154.55011
[8] Carey, A. L.; Mickelsson, J.; Murray, M., Bundle gerbes applied to quantum field theory, Rev. Math. Phys., 12, 65-90, (2000) · Zbl 0961.81127
[9] Gawȩdzki, K.; Reis, N., WZW branes and gerbes, Rev. Math. Phys., 14, 1281-1334, (2002) · Zbl 1033.81067
[10] Carpentier, D.; Delplace, P.; Fruchart, M.; Gawȩdzki, K., Topological index for periodically driven time-reversal- invariant 2D systems, Phys. Rev. Lett., 114, 2D, 106806, (2015) · Zbl 1331.82065
[11] Carpentier, D.; Delplace, P.; Fruchart, M.; Gawȩdzki, K.; Tauber, C., Construction and properties of a topological index for periodically driven time-reversal invariant 2D crystals, Nuclear Phys. B, 896, 779-834, (2015) · Zbl 1331.82065
[12] Kane, C. L.; Mele, E. J., \(\mathbb{Z}_2\) topological order and the quantum spin Hall effect, Phys. Rev. Lett., 95, 2, 146802, (2005)
[13] Fu, L.; Kane, C. L., Time reversal polarization and a \(Z_2\) adiabatic spin pump, Phys. Rev. B, 74, 195312, (2006)
[14] Schreiber, U.; Schweigert, C.; Waldorf, K., Unoriented WZW models and holonomy of bundle gerbes, Comm. Math. Phys., 274, 31-64, (2007) · Zbl 1148.53057
[15] Gawȩdzki, K.; Suszek, R. R.; Waldorf, K., Bundle gerbes for orientifold sigma models, Adv. Theor. Math. Phys., 15, 621-688, (2011) · Zbl 1280.81089
[16] Nikolaus, T.; Schweigert, C., Equivariance in higher geometry, Adv. Math., 226, 3367-3408, (2011) · Zbl 1219.22003
[17] K. Gawȩdzki, Bundle gerbes for topological insulators, Banach Center Publications, in press. Preprint arXiv:1512.01028 [math-ph].
[18] Murray, M. K.; Stevenson, D., Bundle gerbes: stable isomorphism and local theory, J. Lond. Math. Soc., 62, 925-937, (2000) · Zbl 1019.55009
[19] Giraud, J., Cohomologie Non-Abélienne, (1971), Springer
[20] Brylinski, J.-L., Loop Spaces, Characteristic Classes and Geometric Quantization, (1993), Birkhauser Boston · Zbl 0823.55002
[21] Pachner, U., P.L. homeomorphic manifolds are equivalent by elementary shellings, European J. Combin., 12, 129-145, (1991) · Zbl 0729.52003
[22] Witten, E., Global aspects of current algebra, Nuclear Phys. B, 223, 422-432, (1983)
[23] Gomi, K., Equivariant smooth Deligne cohomology, Osaka J. Math., 42, 309-337, (2005) · Zbl 1081.14030
[24] Gomi, K., Relationship between equivariant gerbes and gerbes over the quotient space, Commun. Contemp. Math., 7, 207-226, (2005) · Zbl 1096.53016
[25] Gawȩdzki, K.; Suszek, R. R.; Waldorf, K., Global gauge anomalies in two-dimensional bosonic sigma models, Comm. Math. Phys., 302, 513-580, (2011) · Zbl 1213.81167
[26] Ben-Bassat, O., Equivariant gerbes on complex tori, J. Geom. Phys., 64, 209-221, (2013) · Zbl 1264.53034
[27] M.K. Murray, D.M. Roberts, D. Stevenson, R.F. Vozzo, Equivariant bundle gerbes. Preprint arXiv:1506.07931 [math.DG]. · Zbl 1423.55029
[28] Bonahon, F., Geometric structures on 3-manifolds, (Sher, R. B.; Daverman, R. J., Handbook of Geometric Topology, (2002), Elsevier Amsterdam), 114
[29] D. Monaco, C. Tauber, Gauge-theoretic invariants for topological insulators: A bridge between Berry, Wess-Zumino, and Fu-Kane-Mele, Lett. Math. Phys. online first. · Zbl 1370.35093
[30] Fu, L.; Kane, C. L.; Mele, E. J., Topological insulators in three dimensions, Phys. Rev. Lett., 98, 106803, (2007)
[31] Rudner, M. S.; Lindner, N. H.; Berg, E.; Levin, M., Anomalous edge states and the bulk-edge correspondence for periodically driven two-dimensional systems, Phys. Rev. X, 3, 031005, (2013)
[32] Nathan, F.; Rudner, M. S., Topological singularities and the general classification of Floquet-Bloch systems, New J. Phys., 17, 125014, (2015)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.